Wisconsin, 2014

Cold in Wisconsin, January 21, 2014

January 21, 2014 · NWS MKX · 1 event in 1 county or zone

Arctic air and 5 to 10 mph winds resulted in minimum wind chill temperatures around 20 below zero Fahrenheit for several hours during the morning. One death at least partially due to hypothermia occurred in Beaver Dam.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Arctic air and 5 to 10 mph winds resulted in minimum wind chill temperatures around 20 below zero Fahrenheit for several hours during the morning. One death at least partially due to hypothermia occurred in Beaver Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 21, 3:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 21, 3:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 AM CST TUE JAN 21 2014

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH

NWLY WINDS AND COLD ADVECTION TO DECREASE THROUGH THE MORNING AS THE
UPPER TROUGH MOVES AWAY AND THE ARCTIC HIGH CONTINUES TO MOVE TOWARD
THE MS RIVER. SUNSHINE IS EXPECTED ALL DAY AND NAM SOUNDINGS NEARLY
MIX TO 925 MB...WHERE TEMPS WARM TO ABOUT -18C. THIS YIELDS TEMPS IN
THE SINGLE DIGITS...WHICH IS SIMILAR TO WHAT HAS BEEN FORECASTED THE
LAST COUPLE DAYS.

FOR TNT...WEAK LOW PRESSURE WILL TRACK FROM THE NRN PLAINS TO LAKE
SUPERIOR AS A STRONG POLAR TROUGH ADVANCES SOUTH THROUGH
CANADA...REACHING THE MN AND CANADIAN BORDER BY 12Z. LOW TO MID
LEVEL WARM ADVECTION AHEAD OF THE LOW AND INCREASING PVA WILL BRING
AN INCREASE IN CLOUDS IN THE EVENING AND OVERNIGHT WITH WIDESPREAD
VERY LIGHT SNOW MOVING FROM WEST TO EAST ACROSS THE CWA AFTER
MIDNIGHT. THE SNOW MAY NOT BEGIN IN FAR ERN WI UNTIL 12Z WED. LOW
TEMPS ARE CHALLENGING GIVEN THE LIGHT WINDS AND POTENTIAL FOR STRONG
RADIATIONAL COOLING BUT WITH AN EXPECTED INCREASE IN CLOUDS DURING
THE NIGHT. DO EXPECT TEMPS TO FALL QUICKLY IN THE EVENING TO BELOW
ZERO...THEN WARM GRADUALLY WITH THE INCREASING CLOUDS LATE.

WEDNESDAY...FORECAST CONFIDENCE HIGH.

LIGHT SNOW SHOWERS ARE EXPECTED THROUGH THE AFTERNOON WITH
PERSISTENT VORTICITY ADVECTION AND CYCLONIC FLOW ALOFT. KEPT SNOW
RATIOS ON THE LOWER SIDE GIVEN EXPECTED SMALL CRYSTAL STRUCTURE DUE
TO THE COLD TEMPERATURES...SO TOTAL ACCUMULATIONS SHOULD BE AROUND
AN INCH OR LESS. SURFACE LOW PRESSURE CROSSING UPPER
MICHIGAN...AHEAD OF AN APPROACHING POTENT MID LEVEL SHORTWAVE...
WILL DRAG A COLD FRONT THROUGH SOUTHERN WI DURING THE AFTERNOON.
NORTHWEST WINDS WILL INCREASE DURING THE LATE AFTERNOON WITH THE
COLD AIR ADVECTION AND STEEP LOW LEVEL LAPSE RATES. THE NAM IS
SLOWEST WITH THIS COLD FRONTAL PASSAGE. LOOK FOR SNOW TO TAPER OFF
DURING THE AFTERNOON. BLOWING AND DRIFTING SNOW AFTER THE FLUFFY
DAYTIME SNOWFALL COULD BE AN ISSUE FOR WED EVENING.

THE CORE OF ARCTIC AIR WILL DROP IN BEHIND THE STRONG SHORTWAVE LATE
WEDNESDAY NIGHT INTO THURSDAY. WINDS WILL KEEP TEMPS FROM DROPPING
TOO MUCH WED NIGHT. NONETHELESS...MIN TEMPS IN THE SINGLE
DIGITS BELOW ZERO WILL LEAD TO PROBABLE WIND CHILL HEADLINES.

THURSDAY THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE HIGH.

HIGH PRESSURE RIDGE WILL DRIFT ACROSS SOUTHERN WI ON THU SO WINDS
WILL BE DIMINISHING. DESPITE CLEARING SKIES...TEMPS WILL ONLY RISE
INTO THE SINGLE DIGITS.

THE RIDGING WILL BE SHORT-LIVED AS ANOTHER WEAK SHORTWAVE TROUGH
APPROACHES WI THU NIGHT. THE PRESSURE GRADIENT NEVER REALLY LETS
UP...SO WIND CHILLS IN THE 20 TO 30 BELOW ZERO RANGE ARE FORECAST
FOR THU NIGHT WITH MIN TEMPS OF -5 TO -12.

.LONG TERM...

FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.

GUSTY SOUTHWEST WINDS AHEAD OF THE NEXT SHORTWAVE TROUGH WILL PUMP
MILDER AIR INTO SOUTHERN WI FOR FRIDAY. HIGHS EXPECTED IN THE LOWER
20S. THE SURFACE COLD FRONT WILL DROP THROUGH SOUTHERN WI FRI
NIGHT...BRINGING A CHANCE FOR SNOW. SNOW SHOWERS COULD LINGER
THROUGH SATURDAY AS ANOTHER ROUND OF ARCTIC AIR PLUMMETS DOWN INTO
SOUTHERN WI. TEMPS WILL DROP THROUGH THE DAY ON SATURDAY. MAX TEMPS
WILL BE BACK IN THE SINGLE DIGITS ABOVE ZERO FROM SUNDAY THROUGH
EARLY NEXT WEEK WITH CONTINUED SMALL CHANCES FOR SNOW.
&&

.AVIATION/12Z TAFS/...VFR CONDITIONS TODAY AND THIS EVENING. WARM
ADVECTION AHEAD OF LOW PRESSURE MOVING FROM THE NORTHERN PLAINS TO
LAKE SUPERIOR WILL THEN BRING VERY LIGHT SNOW TO SRN WI LATE TNT.
CIGS WILL FALL TO 1.0-3.0 KFT WITH VSBYS RANGING FROM 2-4SM.

&&

.MARINE...A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM FOR
BRISK NWLY WINDS AND HIGH WAVES. BOTH WILL BE GRADUALLY DIMINISHING
THROUGH THE DAY AS HIGH PRESSURE APPROACHES FROM THE NORTHERN
PLAINS. THE BRISK WINDS AND VERY COLD TEMPERATURES WILL CONTINUE TO
PRODUCE HEAVY FREEZING SPRAY THROUGH THE MORNING. A HEAVY FREEZING
SPRAY WARNING IS IN EFFECT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR WIZ046-047-
     051-052-056>060-062>072.

LM...HEAVY FREEZING SPRAY WARNING UNTIL NOON CST TODAY FOR LMZ643>646.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
WEDNESDAY THROUGH MONDAY...MRC
Hazardous weather outlook, Jan 21, 4:34 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
434 AM CST TUE JAN 21 2014

WIZ046-047-051-052-056>060-062>072-221045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
434 AM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY REMAINS IN EFFECT THROUGH 10 AM FOR WIND
CHILLS BETWEEN 15 AND 25 BELOW ZERO. LIGHTER WINDS AND BELOW ZERO
TEMPERATURES AND WIND CHILLS WILL CONTINUE TONIGHT. A WIND CHILL
ADVISORY IS NOT ANTICIPATED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY COLD AIR WILL REMAIN ENTRENCHED OVER SOUTHERN WISCONSIN
THROUGH THE WORK WEEK. WIND CHILLS WILL FALL TO 15 TO 30 BELOW
ZERO WEDNESDAY NIGHT AND THURSDAY NIGHT AND LINGER THROUGH THE
MORNING HOURS. AFTER TEMPERATURES WARM A BIT EARLY IN THE
WEEKEND...ARCTIC AIR AND THE POTENTIAL FOR WIND CHILL ADVISORIES
RETURN FOR SUNDAY NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-221045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
434 AM CST TUE JAN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 3 PM DUE TO BRISK
NORTHWEST WINDS AND HIGH WAVES. THE WINDS AND WAVES WILL DIMINISH
LATER THIS AFTERNOON AS HIGH PRESSURE APPROACHES FROM THE WEST AND
THE WINDS BECOME MUCH LIGHTER. HEAVY FREEZING SPRAY WILL ALSO
CONTINUE THIS MORNING DUE TO THE VERY COLD TEMPERATURES...BRISK
WINDS...AND HIGH WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ARCTIC COLD FRONT PASSING ACROSS LAKE MICHIGAN WILL CAUSE
BRISK NORTHERLY WINDS AND HIGH WAVES WEDNESDAY NIGHT AND
THURSDAY. A GALE WATCH OR WARNING MAY BE NEEDED.

BRISK SOUTHWEST WINDS WILL THEN DEVELOP LATE THURSDAY NIGHT AND
FRIDAY AND BE FOLLOWED BY BRISK NORTHWEST WINDS FRIDAY NIGHT AND
SATURDAY AS ANOTHER ARCTIC COLD FRONTAL PASSAGE OCCURS. EITHER
SMALL CRAFT ADVISORIES OR GALE WARNINGS WILL LIKELY BE NEEDED.

WWW.WEATHER.GOV/MKX
MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dodge

When
January 21, 5:00 AM CST to 1:00 PM CST
Where
Dodge forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

A man was found dead on a frozen retention pond around 1 pm. His vehicle was running nearby, and he was not wearing a coat. Hypothermia is believed to have played a significant role in his death. Wind chill temperatures were around 20 below zero in the morning hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Dodge2014-01-2151MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492453.